World J Gastroenterol. 2007 Oct 28;13(40):5411-2.
Sudden hearing loss associated with peginterferon
and ribavirin combination therapy during hepatitis C
Elloumi H, Houissa F, Hadj NB, Gargouri D, Romani M,
Kharrat J, Ghorbel A.
Department of Gastroenterology and Hepatology, Habib
Thameur Hospital, Tunis, Tunisia.
Adverse effects associated with peginterferon and
ribavirin during hepatitis C treatment are well
known. Sudden hearing loss has rarely been reported.
Possible mechanisms involved include direct
ototoxicity of interferon, autoimmunity, and
hematological changes. Hearing loss is frequently
fully resolved after discontinuation of antiviral
therapy. We report a 47-year-old man with chronic
hepatitis C, genotype 2 ac who developed sudden
hearing loss 22 wk after starting therapy with
peginterferon alpha 2a at a dose of 180 microg/wk
and ribavirin 800 mg per day. Since symptoms did not
worsen, antiviral therapy was continued for 2 wk,
according to the patient's wish. Hearing loss
resolved within 2 wk after the end of treatment.
Serum liver alanine aminotransferase remained normal
during and after the end of antiviral therapy. HCV
RNA was undetectable at the end of therapy and
remained negative 24 wk later. Thus, patients should
be aware that hearing loss may occur with
peginterferon therapy, but the decision whether to
continue or to stop the treatment is based on the
clinical judgment of the physician and the wishes of
PMID: 17879419 [PubMed - indexed for MEDLINE] Free